View Full Version : Sertraline/Zoloft for ADD and extreme fatigue question


newguy5
01-13-13, 10:32 PM
Not sure if this the best place. My psych sees me as ADD (not hyperactive) and have thought so myself most of my life in hindsight, tried me on Ritalin and for some reason mental or real was getting very high short 20min long spike in BP (peak 164-9/116) even at 1.25mg. So to be safe they wanted to try a non-stimulant.

http://www.addforums.com/forums/showthread.php?t=137649

I had tried to do a bunch of research on options and the doc suggested sertraline/zoloft 50mg once a day. I mentioned that I had seen Wellbutrin as an ADD medication but not sentraline. She responded that she did not really see me as depressed (ie use of Wellbutrin). Said sertraline should boost my energy level as well as focus/attention so she thought this would be better to try.

I am on BP meds including a small beta blocker dose. I have taken the sentraline 3 days, only supposed to be at 25mg 1st 6 days then move up to 50mg. OMG, I am SO tired even with an extra 1.5-2 hour nap a day. Many years ago tried (Prozac and Luvox < 1 week each) and all they did was make me spacey to the point of not even being motivated enough to watch TV.

Is this a typical initial response and if so how long until it at least starts to get better? They said it can take 4-6 weeks to work but often the attention/focus improvements start at 2-3 weeks. Does this advice make sense to those who have taken it? Has anyone taken sentraline as their primary ADD medication or heard or it being used that way?

namazu
01-13-13, 11:26 PM
This is somewhat confusing. The doctor doesn't think you're depressed and does think you have ADHD. Yet she has prescribed an antidepressant that acts on serotonin pathways (the SSRI sertraline/Zoloft), instead of a nonstimulant approved (e.g. guanfacine/Intuniv and clonidine/Kapvay or atomoxetine/Strattera) or commonly used (bupropion/Wellbutrin) to treat ADHD?

I have not heard of Zoloft (or other SSRIs) being used to treat ADHD in the absence of comorbid disorders, like major depression or various forms of anxiety or OCD or perhaps chronic fatigue or fibromyalgia [?]. Serotonin is not thought to be such a major player in ADHD as dopamine and norepinephrine (and maybe some other neurotransmitters).

That said, if your fatigue and poor concentration is due to depression or to serotonin-related factors, maybe the Zoloft could help, and the 2-4 week timeframe would be plausible or on the short end.

In any case, if it just seems to be knocking you out, you should mention this to your doctor. Also, if you've had similar reaction to other SSRIs, it would be good to mention it to the doc as well.

There could also be some interaction between the beta blocker and the Zoloft. (Then again, alternatives like Strattera might interact in terms of metabolism, and clonidine or guanfacine could affect your blood pressure.)

Definitely something to talk over with the doctor, especially before you increase the dose...

newguy5
01-14-13, 01:14 AM
Confusing for me as well. See if I can fill in your questions. I mentioned the reaction to the other SSRIs which she brushed off as too short a time on them to know (< 1 week). As I said, I did some research and mentioned and we briefly touched on my suggestion of Wellbutrin. I also brought up both guanfacine and clonidine since maybe they could swap for the beta blocker. She said at least one or both would be more fatigueing than the beta blocker. She mentioned might help with any possible anxiety/OCD issues.

I have no insurance/unemployed and even through the discount program Strattera would be $100/mo (which I could try financially for now) but if I get a job > $12000 a year but without insurance its $3-500/month cost would not be sustainable financially. I do not know if you saw my post in the ritalin forum? but it seemed to work so well for a few weeks and then the situation I mentioned in the link. Any thoughts on what happened there?

Fuzzy12
01-15-13, 05:51 AM
When I started Sertraline, I had pretty bad side effects but they wore off within 3 weeks, except for a constant dry throat and mood swings (I'm bipolar too). I didn't experience any fatigue, at least not on Sertraline though it's a huge problem with the SNRIs I started taking later. I went hypomanic on Sertraline so maybe that is the reason.

I don't understand why your doc would prescribe Sertraline for ADHD. It's an anti depressant. At higher doses it's supposed to work on dopamine reuptake as well but it never helped me in any way with my ADHD symptoms (I went up to 200mg).

Wellbutrin is an anti-depressant but can be prescribed for ADHD as well. Here in the UK, they only prescribe it as a smoking cessation aid but from what I've read it's much more helpful with ADHD symptoms than SSRIs.

I'd talk to her again or get a second opinion. Is she not prescribing you a stimulant (for ADHD) because you are bipolar?

newguy5
01-15-13, 11:10 PM
When I started Sertraline, I had pretty bad side effects but they wore off within 3 weeks, except for a constant dry throat and mood swings (I'm bipolar too). I didn't experience any fatigue, at least not on Sertraline though it's a huge problem with the SNRIs I started taking later. I went hypomanic on Sertraline so maybe that is the reason.

I don't understand why your doc would prescribe Sertraline for ADHD. It's an anti depressant. At higher doses it's supposed to work on dopamine reuptake as well but it never helped me in any way with my ADHD symptoms (I went up to 200mg).

Wellbutrin is an anti-depressant but can be prescribed for ADHD as well. Here in the UK, they only prescribe it as a smoking cessation aid but from what I've read it's much more helpful with ADHD symptoms than SSRIs.

I'd talk to her again or get a second opinion. Is she not prescribing you a stimulant (for ADHD) because you are bipolar?

I am only on day 5 of 25mg in am (1/2 pill) on day 7 supposed to go to 50mg with no further dose increases at least for 4+ weeks. So not sure if she plans to go above that, I'm assuming you'd say 50mg is a baby dose to do much of anything?

I started a beta blocker by my regular doc 3 weeks ago and that caused lots of "vivid" dreams (typical from what I read) and some fatigue. As soon as I started the sertraline the dreams all went away and not seeming to sleep as well, is that typical? Other than that, probably lower libido and the extra fatigue, nothing. :(

To try and keep it short (from my post in the Ritalin) forum, took Ritalin fine for 2-3 weeks 25-30mg per dose (and worked really well on ADD) then all of a sudden (possibly after overthinking/reading (one time I chewed two tablets (wanted to each sooner) and saw BP rising more than I expected, then next took .5 tablet and finally 1/8th tablet and got same reaction each time)) started getting big BP spikes for about 20 minutes from baseline 130/90 up to about 169/115 and back down by end of 20 minutes even on 1.25mg with food. So for now, she does not want to risk stimulants whether the reaction is real (some weird physical reaction to a tiny dose) or in my mind (anticipation) since not good to get that high a BP either way.

fyi, no evidence of me being bipolar. Any thoughts would be appreciated.